Alert archive / North Carolina / Special Weather Statements in 2016

Special Weather Statement, NWS Raleigh, NC

August 2, 2016Wake County, North Carolina

NWS Raleigh, NC issued this special weather statement at Aug 2, 2016, 3:18 PM EDT for Wake County, North Carolina. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2016, 3:18 PM EDT (19:18 UTC)
Expired
Aug 2, 2016, 4:15 PM EDT
In force
57 min
Issued by
NWS Raleigh, NC

County Wake County, NC

The radar

The Raleigh/Durham radar (KRAX), 34 km from the middle of the area, began a volume at 19:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.3 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2016-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 506 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2016-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
506 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
1151 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

157 
WWUS82 KRAH 021918
SPSRAH

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
318 PM EDT TUE AUG 2 2016
 
NCZ040-041-076-077-022015-
WAKE   NC-LEE   NC-CHATHAM   NC-HARNETT   NC-
318 PM EDT TUE AUG 2 2016

 ...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF SOUTHWESTERN
WAKE...NORTHEASTERN LEE...SOUTHEASTERN CHATHAM AND NORTH CENTRAL
HARNETT COUNTIES UNTIL 415 PM EDT...

AT 318 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11
MILES WEST OF FUQUAY-VARINA...OR 12 MILES SOUTHEAST OF PITTSBORO...
MOVING NORTHEAST AT 15 MPH.

WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
RALEIGH...CARY...GARNER...FUQUAY-VARINA...ANGIER...APEX...
HOLLY SPRINGS...MORRISVILLE...BROADWAY AND SEMINOLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
40 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS.

LOCALLY HEAVY RAIN WILL QUICKLY REDUCE VISIBILITY AND RESULT IN
PONDING OF WATER ON ROADWAYS. DRIVERS ARE URGED TO SLOW DOWN AND USE
EXTRA CAUTION TO AVOID HYDROPLANING.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.

&&

LAT...LON 3563 7856 3552 7871 3543 7907 3562 7914
      3570 7912 3587 7891 3587 7884
TIME...MOT...LOC 1918Z 244DEG 15KT 3562 7899 

$$

10

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Aug 2, 2:30 PM EDT, 48 minutes earlier.

Area forecast discussion, Aug 2, 2:30 PM EDT, 48 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
230 PM EDT TUE AUG 2 2016

.SYNOPSIS...
A cold front will settle south into North Carolina late today
through tonight, as an upper level trough crosses the mid-Atlantic
states. This front will then stall near the North Carolina and South
Carolina border, as high pressure extends into the region from the
northeast Wednesday through Thursday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1025 AM Tuesday...

Early morning analysis continues to highlight a very moist and
unstable air mass over central NC. Meso-analysis has a weak low
level trough roughly w-sw to e-ne across the region. this feature
aiding to pool moisture over sections of the eastern Piedmont and
central/southern coastal plain where a few showers have developed
since 12Z.

As the atmosphere continues to warm/destabilize, expect convective
coverage to increase, with convection likely concentrated in two
areas, namely over the southern counties, and near the VA border in
vicinity of a swd moving sfc front. While the atmosphere should
become moderately unstable over central NC this afternoon, the
environment is weakly sheared, and lapse rates marginal at best.
Thus, main hazards from the stronger storms will be torrential
downpours, frequent lightning, and isolated wind gusts 40-50 mph
(due to precip loading). If storms begin to train, could see a
heightened risk for localized flooding, especially in urban areas.

High temps this afternoon on target to reach near 90-lower 90s
areawide. Highest heat index values confined to the southern
counties where readings near 100 degrees probable.

While bulk of convection will dissipate with loss of heating, should
see a few showers and storms persist well into the night as the weak
sfc boundary drifts swd across the region. Overnight temps in the
low-mid 70s.

&&

.SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/...
As of 355 AM Tuesday...

the aforementioned front will slip south toward the Savannah River
Basin by Wednesday morning, focusing the best surface convergence to
our south.  However, the 850mb front will linger over NC and there
is essentially no airmass change behind the front, with PW staying
around 2 inches.  This should again result in scattered to numerous
showers/storms, especially across the southern Piedmont/Coastal
plain, with locally heavy rainfall and the potential for some minor
flooding.  forecast soundings suggest stratus over the northwest
Piedmont could linger into early afternoon, potentially suppressing
highs in the lower 80s, while areas to the southeast reach the mid
and upper 80s. Lows Wednesday night in the upper 60s and lower
70s.

&&

.LONG TERM /Thursday through Tuesday/...
As of 230 PM Tuesday...

For Thu/Thu night: The mid level MCV now over the Midwest will
slowly work its way E and SE through the OH valley toward the
southern Appalachians by Thu night. High-PW air holds over the area
Thu/Thu night with values well over 2.0", highest over the SE CWA.
At the surface, narrow ridging will continue to nose into western
and central NC from the NE, as the frontal zone holds across SE NC
into upstate SC. While not a classic wedge scenario, this ridging
should nonetheless make for cooler-than-normal temps across the
northwest CWA, with low level stability potentially reinforced by
light precip into the ridge induced in part by the more uniform
southeasterly and southerly 850 mb flow ahead of an approaching 850
mb wave. This moist upglide should be fairly weak and shallow
however, thanks to an anticyclone at 700 mb and lack of any other
supporting lift mechanisms other than weak instability. But given
the moisture through the column, we're still likely to see clusters
of slow-moving showers and isolated storms, so will maintain chance
pops across the southern and western CWA with slight chances in the
northeast beneath the deepest part of the surface ridge. Have bumped
high temps down a bit in the NW, and highs Thu now range from 82 NW
to 88 SE. Pops should drop to isolated everywhere Thu night, with
lows 69-73.

For Fri/Fri night: The wedging ridge loses its grip on central NC as
the increasingly-diffuse frontal zone to our south and SE slowly
dissolves Fri. Continued high PW and the arrival of the mid level
wave from the west should prompt another round of convection, with
peak coverage in the afternoon and early evening. Models even show
some contribution to lift from upper divergence just ahead of the
upper shear axis that approaches from the NW on Fri and drops SE
through the area Fri night. Will go with good chance pops Fri,
tapering down overnight especially in the NW where PW will be on the
decline on the back side of the upper shear axis. But with high PW
holding in the SE overnight east of the 850 mb trough axis, will
keep a slight chance going there after midnight. With the
dissolution of the weakly stable pool and rebounding thicknesses,
expect highs Fri from the mid 80s to near 90. Lows Fri night in the
lower 70s.

For Sat/Sun: Mid level cyclone crossing eastern Canada will help
push the next surface front southward into and through NC over the
weekend. With 850 mb flow from the WNW, models are restrained with
QPF, with chances mainly across the north and west late Sat through
Sat evening just ahead of the front, and across the far south Sun as
the frontal zone settles to our south with high pressure centered
over the Great Lakes building in from the NNW. Following this, will
have chance pops, best north and west, late Sat into Sat evening,
decreasing to no pop late Sat night, and only small pops south on
Sun. Expect temps to be a bit above normal Sat, slipping to at or
slightly below normal post-front on Sun, following thickness trends.

For Mon/Tue: Uncertainty in the details grows but we're likely to be
in a col area between faster northwesterly mid level flow to our NW,
on the south side of the SE Canada mid level low, and an upper level
low moving from FL to the NW into the central Gulf Coast, tracking
around the anticyclone centered off the SE coast. The surface
frontal zone across our south is likely to linger through Mon before
dissipating Tue. Will retain low chance pops mainly south Mon, with
a slight uptick in pops Tue with a moistening column. Expect temps
near normal. -GIH

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
As of 155 PM Tuesday...

Scattered to numerous showers and thunderstorms will result in
periods of MVFR/IFR conditions through early this evening. Away from
the showers and storms, aviators can expect VFR conditions.

A surface cold front will drift southward across central NC late
tonight into Wednesday morning. Low level east-ne flow will maintain
a moist air mass, resulting in widespread mvfr/ifr ceilings and
scattered to numerous showers. These conditions expected to persist
through Wednesday night with slow improvement expected on Thursday.
A return to mainly VFR conditions anticipated Friday through Sunday
with brief instances of MVFR conditions due to isolated or scattered
afternoon convection.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Hartfield
NEAR TERM...WSS
SHORT TERM...BS
LONG TERM...Hartfield
AVIATION...WSS
Hazardous weather outlook, Aug 2, 4:43 AM EDT, 10 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
443 AM EDT TUE AUG 2 2016

NCZ007>011-021>028-038>043-073>078-083>086-088-089-030845-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
443 AM EDT TUE AUG 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

HEAVY RAINFALL FROM SCATTERED, SLOW MOVING THUNDERSTORMS MAY
RESULT IN LOCALIZED FLOODING IN URBAN AND OTHER FLOOD PRONE AREAS
THIS AFTERNOON THROUGH LATE EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS WITH HEAVY RAINFALL AND LOCALIZED FLOODING WILL
POSSIBLE AGAIN ON WEDNESDAY...ESPECIALLY OVER PORTIONS OF THE
WESTERN PIEDMONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 2, 1:18 PM EDT, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
118 PM EDT TUE AUG 2 2016

NCZ007-008-021815-
PERSON   NC-GRANVILLE   NC-
118 PM EDT TUE AUG 2 2016

 ...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF NORTHEASTERN PERSON
AND NORTHWESTERN GRANVILLE COUNTIES UNTIL 215 PM EDT...

AT 117 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ROXBORO. THIS STORM WAS NEARLY STATIONARY.

WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
OXFORD...ROXBORO...STOVALL...MAYO RESERVOIR...BEREA...SURL AND BETHEL
HILL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
40 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS... AND OTHER LIGHT OUTDOOR OBJECTS.

LOCALLY HEAVY RAIN WILL QUICKLY REDUCE VISIBILITY AND RESULT IN
PONDING OF WATER ON ROADWAYS. DRIVERS ARE URGED TO SLOW DOWN AND USE
EXTRA CAUTION TO AVOID HYDROPLANING.

IF ON OR NEAR MAYO RESERVOIR OR KERR LAKE...GET OUT OF THE WATER AND
MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE
OUT TO 10 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO
SAFE SHELTER NOW! DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

&&

LAT...LON 3653 7854 3631 7856 3628 7884 3640 7900
      3654 7887 3654 7868
TIME...MOT...LOC 1717Z 226DEG 2KT 3640 7887

WSS
Special weather statement, Aug 2, 1:43 PM EDT, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
143 PM EDT TUE AUG 2 2016

NCZ023-024-021830-
ORANGE   NC-ALAMANCE   NC-
143 PM EDT TUE AUG 2 2016

 ...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF NORTHWESTERN ORANGE
AND NORTHEASTERN ALAMANCE COUNTIES UNTIL 230 PM EDT...

AT 143 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
BAYNES...OR 7 MILES SOUTHWEST OF PROSPECT HILL. THIS STORM WAS NEARLY
STATIONARY.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
HILLSBOROUGH...MEBANE...HAW RIVER...CARR AND UNION RIDGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
40 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...AND OTHER LIGHT OUTDOOR OBJECTS.

LOCALLY HEAVY RAIN WILL QUICKLY REDUCE VISIBILITY AND RESULT IN
PONDING OF WATER ON ROADWAYS. DRIVERS ARE URGED TO SLOW DOWN AND USE
EXTRA CAUTION TO AVOID HYDROPLANING.

&&

LAT...LON 3624 7932 3624 7914 3606 7911 3609 7937
      3625 7940 3625 7934
TIME...MOT...LOC 1743Z 264DEG 3KT 3619 7930

WSS
Local storm report, Aug 2, 2:22 PM EDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
222 PM EDT TUE AUG 2 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0202 PM     TSTM WND DMG     4 NNE SURL              36.37N 78.84W
08/02/2016                   PERSON             NC   AMATEUR RADIO

            A TREE ACROSS THE ROAD NEAR INTERSECTION OF
            LONNIE GENTRY RD AND HAROLD GILL RD. .

&&

NWS RALEIGH NC
IRIS SYSTEM
Local storm report, Aug 2, 2:45 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
245 PM EDT TUE AUG 02 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     TSTM WND DMG     3 NNW ROUGEMONT         36.26N  78.95W
08/02/2016                   PERSON             NC   EMERGENCY MNGR

            TREE DOWN ON ROAD

&&

EVENT NUMBER RAH1600663

TCC
Special weather statement, Aug 2, 3:18 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
318 PM EDT TUE AUG 2 2016

NCZ040-041-076-077-022015-
WAKE   NC-LEE   NC-CHATHAM   NC-HARNETT   NC-
318 PM EDT TUE AUG 2 2016

 ...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF SOUTHWESTERN
WAKE...NORTHEASTERN LEE...SOUTHEASTERN CHATHAM AND NORTH CENTRAL
HARNETT COUNTIES UNTIL 415 PM EDT...

AT 318 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11
MILES WEST OF FUQUAY-VARINA...OR 12 MILES SOUTHEAST OF PITTSBORO...
MOVING NORTHEAST AT 15 MPH.

WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
RALEIGH...CARY...GARNER...FUQUAY-VARINA...ANGIER...APEX...
HOLLY SPRINGS...MORRISVILLE...BROADWAY AND SEMINOLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
40 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS.

LOCALLY HEAVY RAIN WILL QUICKLY REDUCE VISIBILITY AND RESULT IN
PONDING OF WATER ON ROADWAYS. DRIVERS ARE URGED TO SLOW DOWN AND USE
EXTRA CAUTION TO AVOID HYDROPLANING.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.

&&

LAT...LON 3563 7856 3552 7871 3543 7907 3562 7914
      3570 7912 3587 7891 3587 7884
TIME...MOT...LOC 1918Z 244DEG 15KT 3562 7899

10

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 12:38 AM EDTSpecial Weather StatementRAHScotland52 min
Aug 2, 1:18 PM EDTSpecial Weather StatementRAHGranville, Person57 min
Aug 2, 1:43 PM EDTSpecial Weather StatementRAHOrange47 min
Aug 2, 2:17 PM EDTAreal Flood AdvisoryRAHAlamance, Durham, Granville, Orange, Person, Vance118 min
Aug 2, 3:33 PM EDTSpecial Weather StatementRAHEdgecombe, Franklin, Halifax, Nash, Warren, Wilson72 min
Aug 2, 4:12 PM EDTSpecial Weather StatementRAHForsyth63 min
Aug 2, 4:26 PM EDTAreal Flood AdvisoryRAHForsyth64 min
Aug 2, 4:45 PM EDTSpecial Weather StatementRAHJohnston60 min
Aug 2, 5:07 PM EDTAreal Flood AdvisoryRAHEdgecombe, Halifax, Nash53 min
Aug 2, 5:08 PM EDTAreal Flood AdvisoryRAHJohnston, Wake52 min
Aug 2, 6:35 PM EDTSpecial Weather StatementRAHRandolph25 min
Aug 2, 6:46 PM EDTAreal Flood AdvisoryRAHChatham, Orange3 hr
Aug 2, 7:09 PM EDTAreal Flood AdvisoryRAHChatham, Lee, Montgomery, Moore, Randolph36 min
Aug 2, 7:21 PM EDTFlash Flood WarningRAHAlamance, Durham, Orange3 hr
Aug 2, 7:47 PM EDTAreal Flood AdvisoryRAHMontgomery, Stanly58 min

Nearby

Special Weather Statements in North Carolina, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.